Get access

Mastocytosis associated with severe wasp sting anaphylaxis detected by elevated serum mast cell tryptase levels

Authors

  • T. Biedermann,

    1. Klinik und Poliklinik für Dermatologie und Allergologie, Ludwig-Maximilians-Universität München, Frauenlobstraße 9–11,
      D-80337 Munich, Germany
    Search for more papers by this author
  • F. Ruëff,

    1. Klinik und Poliklinik für Dermatologie und Allergologie, Ludwig-Maximilians-Universität München, Frauenlobstraße 9–11,
      D-80337 Munich, Germany
    Search for more papers by this author
  • C.A. Sander,

    1. Klinik und Poliklinik für Dermatologie und Allergologie, Ludwig-Maximilians-Universität München, Frauenlobstraße 9–11,
      D-80337 Munich, Germany
    Search for more papers by this author
  • B. Przybilla

    1. Klinik und Poliklinik für Dermatologie und Allergologie, Ludwig-Maximilians-Universität München, Frauenlobstraße 9–11,
      D-80337 Munich, Germany
    Search for more papers by this author

Abstract

A markedly elevated serum level of mast cell tryptase (77·6 µg/L; 95th percentile in normals 13·5 µg/L) was detected in a patient treated for 5 years with wasp venom immunotherapy because of severe anaphylaxis following a wasp sting. Retrospective analysis of stored serum samples taken during the course of immunotherapy revealed that the tryptase level had been elevated for at least 3 years. Despite several dermatological examinations, skin changes of mastocytosis had been missed. Re-examination of the patient revealed sparse macules on the thorax and thighs; Darier’s sign was negative. Histologically, mast cell accumulation in these lesions was demonstrable. No signs of systemic mastocytosis were detected. The most appropriate diagnosis was telangiectasia macularis eruptiva perstans. Even in patients with highly elevated tryptase levels, mastocytosis may go undiagnosed. As mastocytosis predisposes to severe anaphylaxis, the condition should be looked for in patients with such reactions by clinical examination and measurement of serum tryptase levels.

Ancillary